Heavy Snow, Chippewa
- When
- December 1, 12:00 PM EST to December 2, 3:00 AM EST
- Where
- Chippewa forecast zone
- Reported by
- TRAINED SPOTTER
Heavy lake effect snow impacted parts of Chippewa County, especially near Kinross during the daylight hours of the 1st (7 inches), and Sault Ste Marie and DeTour Village that night (both also around 7 inches). Gusty winds produced substantial blowing and drifting.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Heavy lake effect snow impacted parts of Chippewa County, especially near Kinross during the daylight hours of the 1st (7 inches), and Sault Ste Marie and DeTour Village that night (both also around 7 inches). Gusty winds produced substantial blowing and drifting. Mackinac County had an isolated lake effect snow band produce 7 inches of snow in Curtis during the early morning hours of the 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 11:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EST MON DEC 1 2003 .SHORT TERM...SHORT WAVE PASSING ACROSS STATE THIS THIS MORNING AS COLDER AIR AND SOME LAKE EFFECT SNOW STARTING TO FILTER ACROSS THE U.P.. MODEL SOUNDINGS THIS MORNING INDICATE THAT LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH THIS EVENING AND MOST OF TONIGHT. BETWEEN 09Z AND 12Z EXPECT SNOW SHOWERS TO DIMINISH AS MEAN 800 TO 700 MEAN RH DROPS BELOW 60 PERCENT AND INVERSIONS DROP TO LESS THAN 6000 FEET. HAVE EXTENDED THE CURRENT HEADLINES OVERNIGHT TO 5 AM TUESDAY MORNING. SOME CLOUD, POP AND TEMP MODIFICATIONS FOR THIS AFTERNOON. COORDINATION WITH MQT. CAMPBELL .PREVIOUS DISCUSSION ISSUED AT 341 AM && .LONG TERM...WX PATTERN ACTUALLY BEGINS TO QUIET TOWARD THE MIDDLE OF THE WEEK AS HIGH PRESSURE BUILDS INTO THE REGION. MODELS ARE IN GENERAL AGREEMENT WITH RESPECT TO THE EVOLUTION OF THIS PATTERN... ALTHOUGH SOME MINOR TEMP PROFILE DISCREPANCIES DO EXIST. THIS SHOULD HAVE VERY LITTLE IMPACT ON THE OVERALL FORECAST. TONIGHT...SNOW SHOWERS WILL BECOME SCATTERED WITH TIME AS SURFACE RIDGING BUILDS INTO THE REGION AND INVERSION HEIGHTS FALL TO AROUND 4-5 KFT OVERNIGHT WITH MID LEVEL DRYING TAKING PLACE. ANY ADDITIONAL ACCUMULATION WILL BE LIGHT (AN INCH OR LESS) AS 900-700 MB RH DROPS AOB 50 PCT. WIND SPEEDS WILL SHOW A VERY GRADUAL DECREASE WITH TIME...BUT OVERALL CONDITIONS WILL REMAIN RATHER WINDY THRU TONIGHT. WINDS WILL SIGNIFICANTLY LIGHTEN UP AS THE SURFACE HIGH APPROACHES FOR THE MIDDLE OF THE WEEK. TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE CENTER WILL DRIFT DIRECTLY OVER THE CWA THRU THIS TIME. AFTER A FEW FLURRIES FOR THE SNOWBELT AREAS TUESDAY MORNING...THE ENTIRE CWA SHOULD BE DRY THRU WEDNESDAY. DO EXPECT WILL SEE QUITE A BIT OF SUN AS LOW LEVEL WAA WILL CUT OFF EVEN LINGER LAKE CLOUDS. && .APX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...THIS AFTERNOON AND TONIGHT...MIZ008. WINTER WEATHER ADVISORY...THIS AFTERNOON AND TONIGHT...MIZ015- 019-021-022. STORM WARNING...TODAY...LHZ347. GALE WARNING...TODAY...ALL OTHER NSH ZONES. && EME
MIZ008-015>036-041-042-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1145 AM EST MON DEC 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING LAKE EFFECT SNOW SHOWERS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. NORTHWEST WINDS GUSTING UP TO 40 MPH WITH CAUSE BLOWING AND DRIFTING SNOW...ESPECIALLY ACROSS CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN. SEE ONGOING WARNINGS AND ADVISORIES FOR DETAILS. STORM FORCE WINDS WILL IMPACT THE NEARSHORE WATERS OF LAKE HURON FROM 5 MILES EAST OF THE MACKINAC BRIDGE TO PRESQUE ISLE LIGHT TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) EME/CAMPBELL
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328920.